Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS La Crosse, WI

June 4, 2020Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2020, 6:56 PM CDT for Fayette County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 6:56 PM CDT (23:56 UTC)
Expired
Jun 4, 2020, 7:30 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fayette County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:11 PM CDTHAIL 0.752 W West Union, IAREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS53 KARX 042356
SVRARX
IAC065-050030-
/O.NEW.KARX.SV.W.0025.200604T2356Z-200605T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
656 PM CDT Thu Jun 4 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Fayette County in northeastern Iowa...

* Until 730 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located near Hawkeye, or 8
  miles southwest of West Union, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fayette around 715 PM CDT.
  West Union around 720 PM CDT.

Other locations impacted by this severe thunderstorm include
Randalia, Highway 93 And County W 14 and Donnan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9201 4293 9203 4302 9181 4282 9175
TIME...MOT...LOC 2355Z 265DEG 17KT 4289 9196 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
153 
WWUS53 KARX 050010
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
710 PM CDT Thu Jun 4 2020

IAC065-050030-
/O.CON.KARX.SV.W.0025.000000T0000Z-200605T0030Z/
Fayette IA-
710 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL FAYETTE COUNTY...

At 710 PM CDT, a severe thunderstorm was located over West Union,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  West Union around 720 PM CDT.

Other locations impacted by this severe thunderstorm include Donnan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9188 4295 9190 4297 9188 4300 9180
      4297 9179 4291 9178
TIME...MOT...LOC 0010Z 243DEG 20KT 4294 9185 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
558 
WWUS53 KARX 050027
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
727 PM CDT Thu Jun 4 2020

IAC065-050035-
/O.EXP.KARX.SV.W.0025.000000T0000Z-200605T0030Z/
Fayette IA-
727 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAYETTE COUNTY
WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, 
thunderstorms were also located in east central parts of Fayette 
County which could produce small hail and gusty winds.

LAT...LON 4290 9188 4295 9190 4297 9188 4300 9180
      4297 9179 4291 9178
TIME...MOT...LOC 0025Z 265DEG 17KT 4295 9176 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:47 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 4, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM CDT Thu Jun 4 2020

Early afternoon water vapor imagery showed a weak upper wave moving
into western MN/IA. Isolated storms were already developing along
a weakly convergent boundary/moisture gradient just south of the
area across central IA. Expect MLCAPE to increase to 1000-1500
J/kg this afternoon into northeast Iowa along with modest deep
layer shear up to 25 kts. The combination of the approaching wave
with weak low-level convergence/increasing southerly flow and an
eroding cap will result in scattered storm development during the
mid/late afternoon hours across northeast IA, with storms shifting
eastward through the evening. The modest CAPE/shear profiles
would support fairly disorganized convection, but the stronger
cores could produce some hail and strong wind gusts, given the
relatively dry, deep subcloud layer. Could not rule out a severe
storm or two, but expect predominantly sub-severe storms.

Additional storms may develop from the northwest later tonight into
early Friday in association with another shortwave trough passing to
the north and surface front, although confidence in
evolution/degree of organization of these storms is on the lower
side. Deep layer shear will increase to 40-50 kts during this time
with MUCAPE remaining up to around 1000-1500 J/kg, especially
across the south half of the area. As a result, any of these
storms could pose a hail threat, while the wind threat would
depend on the degree of storm organization. Lingering
showers/storms will end Friday morning as drier air works south
behind the front with high pressure settling in.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CDT Thu Jun 4 2020

Surface through mid-level ridging will build across the area this
weekend with mainly dry conditions and highs in the 70s and 80s.
Will have to watch for any convection firing out to the west trying
to sneak into the area from the west Saturday night into Sunday as a
stronger low-level jet/warm advection focuses into MN, but the
higher chances will likely be farther north and west.

As the thermal ridge axis tries to expand into the area from the
west on Monday ahead of a mid-level trough over the Rockies and
approaching front across the northern plains, hot and and more humid
temps look to make a return. 925 mb temps may climb into the 24-27C
range with NAEFS guidance also pegging anomalous warmth at 850.
Expect much of the area to approach or exceed 90 on Monday.

For mid-week, the mid-level trough to the west will translate east
across the area dragging a cold front through. Confidence is
pretty low on how this trough may interact with the remnants of
Cristobal that some model guidance lifts north towards the Great
Lakes. Chances for showers/storms will likely increase Tues,
possibly into Wed with the trough and a rich plume of moisture
advecting northward, before cooler, more seasonable air arrives
behind the front later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu Jun 4 2020

Isolated showers and thunderstorms will be near KRST/KLSE this
evening, however additional thunderstorms are expected to move in
later tonight. There is some isolated thunder with the storm to
the west of KRST and will mention thunder more in the 05-10Z time
frame at both sites and some variable/gusty winds near storms.
The RAP is hinting at some MVFR ceilings at KLSE around 07Z-11Z
with the thunderstorms. Outside of storms...light and variable
winds become northwest after 12Z and increase 10 to 15kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Zapotocny
Hazardous weather outlook, Jun 4, 11:42 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1142 AM CDT Thu Jun 4 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051645-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1142 AM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected after 3 PM through the
evening, especially near and south of Interstate 90. A few could
be severe with a risk for damaging winds and hail.

Additional thunderstorms are possible overnight into early Friday
morning. Hail and gusty winds are possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for thunderstorms will be found Tuesday into Wednesday.
At this time, it remains too early to determine the threat for
severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, but any
reports of severe weather would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 4, 4:41 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
441 PM CDT Thu Jun 4 2020

IAZ029-042230-
Fayette-
441 PM CDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 440 PM CDT, a strong thunderstorm was located over Oelwein, moving
east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Oelwein, Fayette, Maynard, Arlington, Wadena, Westgate, Highways 3
And 187, County Road W 45 And 187, County Road W 33 And 187, County
Roads 3 And W 13, County Roads 3 And W 45 and County Roads 3 And W
33.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4264 9208 4283 9208 4286 9161 4264 9161
TIME...MOT...LOC 2140Z 265DEG 24KT 4272 9192

Lee
Special weather statement, Jun 4, 5:09 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
509 PM CDT Thu Jun 4 2020

IAZ030-042245-
Clayton-
509 PM CDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON COUNTY...

At 509 PM CDT, a strong thunderstorm was located over Strawberry
Point, or 12 miles southwest of Elkader, moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Strawberry Point, Mederville, Osborne, Bixby State Park and Highway
13 And County C 24.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4265 9156 4271 9160 4281 9142 4267 9132
TIME...MOT...LOC 2209Z 246DEG 16KT 4270 9152

Lee
Local storm report, Jun 4, 5:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             STRAWBERRY POINT        42.69N 91.54W
06/04/2020  M0.25 INCH       CLAYTON            IA   TRAINED SPOTTER

&&

CZ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:41 PM CDTSpecial Weather StatementARXFayette49 min
Jun 4, 5:09 PM CDTSpecial Weather StatementARXClayton36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.